The syndrome of 5-fluorouracil cardiotoxicity. An elusive cardiopathy.

Published

Journal Article (Review)

BACKGROUND: A case of reversible cardiogenic shock linked to 5-fluorouracil (5-FU) was observed. Recognizing the increasing use of 5-FU, the authors tried to map this syndrome. METHODS: They reviewed 134 additional case reports, retrieved information from literature searches, focused on clinical features, and discussed possible pathophysiologic findings and prevention of this syndrome. RESULTS: Although angina and electrocardiographic changes were common and reproducible (approximately 90% each), coronary artery disease was found in a few patients. A total of 33 patients had severe left ventricular dysfunction, 28 without evidence of myocardial infarction. The symptoms were responsive to conservative management (90%). CONCLUSIONS: Cardiac toxicity is a little known complication of 5-FU therapy, with an unknown but significant incidence. It is highly treatable.

Full Text

Duke Authors

Cited Authors

  • Robben, NC; Pippas, AW; Moore, JO

Published Date

  • January 15, 1993

Published In

Volume / Issue

  • 71 / 2

Start / End Page

  • 493 - 509

PubMed ID

  • 8422644

Pubmed Central ID

  • 8422644

International Standard Serial Number (ISSN)

  • 0008-543X

Digital Object Identifier (DOI)

  • 10.1002/1097-0142(19930115)71:2<493::aid-cncr2820710235>3.0.co;2-c

Language

  • eng

Conference Location

  • United States